How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Karing Your Own Question
Dr. Karing
Dr. Karing, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 429
Experience:  General veterinarian with a special interest in internal medicine and emphasis on individualized care.
24928096
Type Your Dog Veterinary Question Here...
Dr. Karing is online now
A new question is answered every 9 seconds

My dog is on 2 prescriptions 1 is clavamox and the 2nd is metronidazole

Customer Question

My dog is on 2 prescriptions 1 is clavamox and the 2nd is metronidazole he has been on them since Sunday and he has been coming back to hhimself slowly but now the tissue behind his eyes seem to be swelling out not the eye ball itself but more like the tissue I've never seen this before what do you think this could be or what is causing it.
Submitted: 2 years ago.
Category: Dog Veterinary
Expert:  Dr. Karing replied 2 years ago.
Hi there,
What you are describing sounds like chemosis or inflammation of the mucous membranes (i.e. moist tissues) around the eyes. This is an image of a dog with pretty severe chemosis:
http://farm4.static.flickr.com/3160/5807447765_b7ab404b16_m.jpg
This problem is most likely the result of severe allergies (may or may not exhibit facial itchiness) or an irritant that has effected the eyes. In addition, this may occur in conjunction with other eye problem like corneal ulcers for example.
You don't mention why your dog was on the two antibiotics Clavamox and metronidazole. However, I doubt very much that either medication is related to this since he has been on the drugs almost a week now. It is possible that the illness he is being treated is now impacting the eyes (i.e. ocular manifestation of systemic disease). I always recommend having an exam done as soon as possible when the eyes are effected because it is a delicate organ. Chemosis may be the only sign you notice but in fact the globe itself can be diseased and require treatment. My advice is to seek veterinary care as soon as possible which may mean a trip to the emergency vet depending on your area as the weekend is upon us. There is no harm in flushing your dog's eyes with plain saline from the drugstore which could help if this were an allergy or irritation from something he has contacted (e.g. cleaning spray or other aerosol) but I would not let this delay a visit to the vet.
I hope that the information I provided has been helpful. Please remember to select REPLY TO EXPERT if you have more questions or would like additional information. It is my goal to provide you with the most complete information possible prior to you leaving a feedback rating. If you received all the information you needed, then kindly submit a rating.
Sincerely, Customer
Expert:  Dr. Karing replied 2 years ago.
Hi there,
I wanted to check and see how your dog's eyes are doing? Please let me know when you have a chance.
Thanks so much, Customer